MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the final outcome of this surgery was successful as intended, with all placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the placements, also not due to surgery/anesthesia prolong of ca.30min.There was no (direct or increased) risk to harm a critical structure due to the deviating placements.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviating placements of 3 of the 10 screws, slightly medial/inferior in right side vertebrae t11 and l1, and for right t12 into the spinal canal ca.1-1.5cm from the intended position, is due to relative movement between the vertebrae operated on in relation to where the navigation reference array was placed (right psis) when applying forces to the bone, e.G.During the screw placements, due to a non-rigid connection of the bones.Specifically, the patient had a compression fracture at l1 with a medical history of osteoporosis, which would make the bones more susceptible to fracture.The entire anatomy from the navigation reference array to the bone operated on must be rigid.Vertebra movements relative to the navigation reference array during surgery cannot be recognized by the navigation when displaying tracked instrument positions on the pre-surgery image set.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the thoracic-lumbar spine for posterior spinal fusion (psf) of vertebrae t11 to l3 including vertebroplasty and l1 laminectomy, due to a compression fracture of vertebra l1 with the patient's existing osteoporosis, with intended placement of 10 pedicle screws for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the right posterior superior iliac spine (psis) using the 2-pin fixator with 4x150mm schanz pins.Acquired a fluoroscopy scan using an intra-operative c-arm with automatic image registration of the current patient anatomy to the navigation, verified and accepted the registration.Used the navigated pointer to plan the incisions and prepared the pedicles (pilot holes) by drilling through the navigated drill guide 3.2mm, first on the patient's left side for vertebrae t11-l3 (except l1), inserted an 1.75mm k-wire into the pedicle holes, and placed the screws following the k-wire with a non-brainlab screwdriver calibrated to navigation.Performed another intra-operative c-arm scan, showing all left screws placed being accurate, with automatic image registration to navigate the screws on the patient's right side.Placed the right side pedicle screws for vertebrae t11-l3 (except l1) using the same navigated method as for the right side, with additionally using a non-brainlab cannulated tap 5mm calibrated to navigation to thread the pilot holes before k-wire/screw insertion.Performed the screw placements in both sides of vertebra l1 with the same navigated method.Acquired another intra-operative c-arm scan for placement verification, and determined that the screw in right t11 was slightly too medial, the screw in right l1 slightly too medial and inferior from the intended position, and the right side screw in t12 was poorly placed through the spinal canal, deviating by ca.1-1.5cm.Neuromonitoring did not reveal any issues for the patient due to these placements.Removed these 3 deviating screws, and used the verification scan, as it was performed with automatic image registration, to replace the 3 screws to the correct position using the previous navigated workflow.Acquired another verification c-arm scan, determined that all screws were now placed correctly, and completed the surgery successfully as intended.According to the surgeon: the deviation of 3 of the 10 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with a c-arm verification, and the screws were corrected with navigation at the very same surgery.The final outcome of this surgery was successful as intended, with all placements correct at the end of the surgery.There was no harm nor negative effect to the patient due to the placements, also not due to surgery/anesthesia prolong of ca.30min.There was no (direct or increased) risk to harm a critical structure due to the deviating placements.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11221795
Report Number8043933-2021-00003
Device Sequence Number11687621
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number71116B
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2021
Initial Report FDA Received Date01/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;